Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 82, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2017, 8:25 PM MST for Yavapai County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 8:25 PM MST (03:25 UTC)
- Expired
- Aug 12, 2017, 10:15 PM MST
- In force
- 110 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 55 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
328
WGUS55 KFGZ 130325
FFWFGZ
AZC025-130515-
/O.NEW.KFGZ.FF.W.0082.170813T0325Z-170813T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
825 PM MST SAT AUG 12 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 1015 PM MST
* At 820 PM MST, river gages on Beaver Creek near Lake Montezuma
indicated that a second crest had moved through. Beaver Creek is
now at 7.7 feet, which is 4.4 feet above normal. Expect flooding
in Beaver Creek from north of Rimrock to the confluence at the
Verde River through much of this evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3466 11173 3464 11173 3462 11179 3462 11182
3460 11183 3457 11186 3460 11186 3463 11183
3463 11180
$$1 follow-up statement
207
WGUS75 KFGZ 130515
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1015 PM MST SAT AUG 12 2017
AZC025-130523-
/O.EXP.KFGZ.FF.W.0082.000000T0000Z-170813T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1015 PM MST SAT AUG 12 2017
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 1015 PM
MST...
At 1010 PM MST, National Weather Service Doppler radar indicated
that rainfall had ended in the Beaver Creek drainage area. River
gages indicate that water levels are falling and should continue to
fall through the night. Water levels are still 3 feet above normal,
so use extreme caution if near Beaver Creek tonight.
Please continue to heed any remaining road closures.
LAT...LON 3466 11173 3464 11173 3462 11179 3462 11182
3460 11183 3457 11186 3460 11186 3463 11183
3463 11180
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:27 PM MST, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 12, 3:27 PM MST, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 327 PM MST Sat Aug 12 2017 .SYNOPSIS...Expect typical monsoon weather conditions through the weekend. Drier air will bring a decreasing trend in storms beginning Monday, with isolated storms from Tuesday onward. && .DISCUSSION...Active afternoon across northern Arizona with scattered storms and isolated very heavy rain. Small hail was also reported. HRRR does show storms continuing through the night moving from west to east across Coconino County into central Navajo and Apache Counties. Low level moisture remains plentiful across northern Arizona through Sunday. The steering flow will push storms toward the E-NE. Fairly slow storm motion will bring a chance of localized heavy rainfall/flooding. Hail and gusty winds will also accompany the stronger cells. On Monday, a trough of low pressure will move out of the Pacific Northwest into the Great Basin. This will push monsoon moisture east of Arizona and will bring drier are over the state. Storm chances will drop to the slight chance category for most areas. By Tuesday, further drying is expected as the trough moves across Arizona. Breezy to windy southwest winds will also develop on Monday and Tuesday. Near average daytime temperatures should persist through at least Friday. && .AVIATION...For the 00Z package...Scattered showers and thunderstorms will continue through the afternoon and evening across northern AZ, with localized MVFR/IFR conditions in the strongest storms. Storm coverage and intensity will decrease after 03Z, with redevelopment expected during the daylight hours Sunday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily rounds of showers and thunderstorms will continue through Monday, with temperatures slightly below normal. Tuesday through Thursday...A drier air mass will move back into the region with significantly decreased storm chances. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS AVIATION...KD FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 12, 4:26 AM MST, 15 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 426 AM MST Sat Aug 12 2017 AZZ004>018-037>040-130230- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 426 AM MST Sat Aug 12 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Lingering monsoon moisture will lead to scattered showers and thundertorms, mainly during the afternoon and evening. Some local areas could see heavy rain lead to flash flooding, and this will be the main concern. Small hail and gusty winds are also possible with stronger cells. .DAYS TWO THROUGH SEVEN...Sunday through Friday Expect typical monsoon weather conditions Sunday with scattered showers and thunderstorms. Thunderstorm threats will include lightning, heavy rain, and small hail. Drier air will bring decreasing thunderstorm activity Monday, with little to no chance of storms Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Aug 12, 5:33 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
533 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM FLASH FLOOD 3 SSW WASHINGTON PARK 34.38N 111.28W
08/12/2017 GILA AZ PUBLIC
EAST VERDE RIVER IS APPROXIMATELY 2 FEET
DEEP AT THIS TIME.
&&
TMLocal storm report, Aug 12, 5:49 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
549 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM FLASH FLOOD 4 NNE KAYENTA 36.78N 110.23W
08/12/2017 NAVAJO AZ DEPT OF HIGHWAYS
ADOT REPORTED HIGHWAY 163 BETWEEN MILE POSTS
399 AND 400 NORTH OF KAYENTA IS FLOODED.
&&
TMLocal storm report, Aug 12, 5:52 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
552 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM FLASH FLOOD 3 SSW WASHINGTON PARK 34.38N 111.28W
08/12/2017 GILA AZ PUBLIC
THE EAST VERDE RIVER IS NOW RUNNING ABOUT
5-6 FEET DEEP.
&&
TMLocal storm report, Aug 12, 6:09 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
609 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HEAVY RAIN 1 SSW CORNVILLE 34.71N 111.92W
08/12/2017 M1.60 INCH YAVAPAI AZ TRAINED SPOTTER
HEAVY RAIN, 1.6 INCHES IN 45 MINUTES AND
STILL RAINING HARD. WATER STARTING TO RUN IN
THE DRAINAGE RUNS 3FT DEEP. THE DURATION OF
THE HEAVY RAIN EVENT WAS 45 MINUTES.
&&
DLBLocal storm report, Aug 12, 6:27 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
627 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 3 SW MCGUIREVILLE 34.61N 111.84W
08/12/2017 YAVAPAI AZ MESONET
USGS BEAVER CREEK AT MONTEZUMA CASTLE STREAM
GAGE REPORTED A 3.36 FT. RISE IN THE LAST
HOUR AND A HALF.
&&
TMLocal storm report, Aug 12, 6:29 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
629 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HEAVY RAIN 2 N MCGUIREVILLE 34.66N 111.81W
08/12/2017 E4.00 INCH YAVAPAI AZ TRAINED SPOTTER
4" BIRDBATH FILL AND IS OVER FLOWING. POND
AND BACK YARD IS FLOODED AND 2" WATER
RUNNING ACROSS ROAD. THE DURATION OF THE
HEAVY RAIN EVENT WAS 1 HOUR 30 MINUTES.
&&
DLBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:07 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 12, 5:34 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 12, 6:54 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 12, 11:28 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 12, 11:49 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 13, 1:40 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 13, 1:49 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 13, 2:44 PM MST | Flash Flood Warning | FGZ | Coconino | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.